August 2010  << Back  

  Can't open the PDF? Click here for help.

 

 LETTERS TO THE EDITOR

Leukocytosis after lithium and clozapine combination therapy

Adrian Palominao, MD

Department of Medicine, University of California, Davis, Sacramento, CA, USA

Oladipo Kukoyi, MD, MS

Department of Psychiatry and Behavioral Sciences, University of California, Davis, Sacramento, CA, USA, Veterans Affairs Sacramento Medical Center, Mather, CA, USA

Glen L. Xiong, MD

Department of Psychiatry and Behavioral Sciences, University of California, Davis, Sacramento, CA, USA

Keywords: leukocytosis, lithium, clozapine

ANNALS OF CLINICAL PSYCHIATRY 2010;22(3):205–206

TO THE EDITOR:

Lithium has been successfully used as an augmentation strategy in patients with a partial response to clozapine1 and to prevent clozapine-associated neutropenia.2 Lithium is well known to produce a reversible increase in white blood cell (WBC) counts of approximately 2.0 × 109/L,2,3 whereas clozapine may less commonly result in transient leukocytosis.4,5 We report here on 2 patients treated with both lithium and clozapine who experienced reversible leukocytosis, with WBC counts more than 3 times greater than that described in the literature.

Case 1:

Mr. M was a 30-year-old man with schizoaffective disorder who was admitted to an inpatient psychiatry service from his group home for worsening disorganization and negative symptoms. Medications on admission included lithium, 1200 mg/d; oxcarbazepine, 1200 mg/d; and risperidone, 6 mg/d. Oxcarbazepine was discontinued after a 45-day trial, peak dose 1800 mg/d, while risperidone was discontinued. The lithium dosage was increased to 1800 mg/d after initial laboratory tests showed that the 1200 mg/d dosage was in the subtherapeutic range. Trials of risperidone (peak dose 6 mg/d, duration 87 days), olanzapine (peak dose 10 mg/d, duration 7 days), and quetiapine (peak dose 800 md/d, duration 41 days) failed to reduce the patient’s symptoms. Thereafter clozapine was initiated to good effect. Seven days after attaining a clozapine level of 500 mg daily, the patient’s WBC count rose from 8.2 × 109/L on admission to 14.6 × 109/L (FIGURE), without the presence of fever or other evidence of infection. The lithium dosage was lowered to 1200 mg/d, and Mr. M’s WBC count fell rapidly to 6.9 × 109/L, well within the reference range.

FIGURE
Case 1: pattern of white blood cells and neutrophils with combined lithium and clozapine treatment

CLZ: clozapine; Li: lithium; WBC: white blood cell.

Case 2:

Mr. A was a 56-year-old male with schizoaffective disorder who was admitted to an inpatient psychiatry service for behavioral outbursts due to paranoid delusions and auditory hallucinations. Lithium was increased from 600 mg/d to 900 mg/d, and the patient’s antipsychotics were discontinued and clozapine 400 mg/d initiated. After 14 days at this clozapine dosage, Mr. A’s WBC count increased from 10.4 × 109/L (at baseline) to 19.4 × 109/L. Repeated medical workups showed no signs of acute infection or inflammation. The patient’s clozapine and lithium dosages were maintained at 400 mg/d and 900 mg/d, respectively, and his WBC count declined over the course of several months to a new baseline of approximately 12.0 × 109/L. This new, elevated baseline persisted throughout the course of several readmissions over 18 months and thereafter.

  DISCUSSION

Prior reports of lithium-clozapine coadministration have emphasized the potential for adverse neurologic effects (eg, involuntary movement, tremors, seizures), agranulocytosis, and lithium toxicity.3,4 Either medication alone may also produce reversible leukocytosis. In a retrospective analysis of 2404 patients treated with clozapine, 185 (7.7%) exhibited leukocytosis that spontaneously resolved in all patients.4 Tumor necrosis factor–alpha (TNF-α) stimulation, resulting in increased production of granulocyte colony-stimulating factor (G-CSF), is thought by some to account for this increase in WBC count,4 although other authors consider the etiology unknown.5

The mechanism by which lithium raises the WBC count remains speculative. Putative theories include an increase in granulocyte production, redistribution of demarginated leukocytes, and increased cortisol production.2,3 Although a mild increase in WBCs is frequently seen with lithium,2,4 to our knowledge this is the first report in the literature of a significant reversible leukocytosis that is >2.0 × 109/L.

The most common causes of leukocytosis include infectious and inflammatory conditions, and medications. In neither case was there clinical evidence of infection or inflammation, even after extensive evaluation. In Case 1, the increase in the WBC count after lithium introduction and the rapid decrease in the WBC count directly following lithium dose reduction implicate lithium most strongly as the cause of the leukocytosis. In Case 2, the establishment of chronic low-magnitude leukocytosis again implicates lithium, as clozapine’s effect would be expected to be transitory. It is possible that clozapine may have contributed to the leukocytosis as well, though it is less likely than lithium-induced leukocytosis.

For treatment-refractory schizophrenic patients, especially those with significant mood lability, coadministration of lithium and clozapine may offer a clinical benefit that is unattainable with other medication regimens.6 Either medication may produce a reversible increase in WBC count unrelated to infection. Clinicians need to be aware of the potential hematologic effects of such treatment, and these cases highlight the importance of close hematologic and clinical monitoring.

DISCLOSURES: The authors report no financial relationship with any company whose products are mentioned in this article, or with manufacturers of competing products.

    REFERENCES

  1. Bender S, Linka T, Wolstein J, et al. Safety and efficacy of combined clozapine-lithium pharmacotherapy. Int J Neuropsychopharmacol. 2004;7:59–63.
  2. Whiskey E, Taylor D. Restarting clozapine after neutropenia: evaluating the possibilities and practicalities. CNS Drugs. 2007;21:25–35.
  3. Ghaznavi S, Nakic M, Rao P, et al. Rechallenging with clozapine following neutropenia: treatment options for refractory schizophrenia. Am J Psychiatry. 2008;165:813–818.
  4. Lambertenghi Deliliers G. Blood dyscrasias in clozapine-treated patients in Italy. Haematologica. 2000;85:233–237.
  5. Madhusoodanan S, Cuni L, Brenner R, et al. Chronic leukocytosis associated with clozapine: a case series. J Clin Psychiatry. 2007;68:484–488.
  6. Small JG, Klapper MH, Malloy FW, et al. Tolerability and efficacy of clozapine combined with lithium in schizophrenia and schizoaffective disorder. J Clin Psychopharmacol. 2003;23:223–228.

CORRESPONDENCE: Glen L. Xiong, MD, Department of Psychiatry and Behavioral Sciences, University of California, Davis, 2230 Stockton Blvd., Sacramento, CA 95817-1419 USA, E-MAIL: gxiong@ucdavis.edu